Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

April 7, 2021Pontotoc County, Mississippi

NWS Memphis, TN issued this special weather statement at Apr 7, 2021, 9:47 PM CDT for Pontotoc County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2021, 9:47 PM CDT (02:47 UTC)
Expired
Apr 7, 2021, 10:15 PM CDT
In force
28 min
Issued by
NWS Memphis, TN

County Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS84 KMEG 080247
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
947 PM CDT Wed Apr 7 2021
 
MSZ015-016-022-023-080315-
Pontotoc MS-Lee MS-Calhoun MS-Chickasaw MS-
947 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Northeastern Calhoun County in northeastern Mississippi...
Northern Chickasaw County in northeastern Mississippi...

At 947 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located 9 miles west of Houlka, or 14 miles northwest of Houston,
moving east at 35 mph.

People in Pontotoc...southwestern Lee...northeastern Calhoun and
northern Chickasaw Counties should monitor this storm closely.

LAT...LON 3392 8926 3416 8927 3416 8925 3426 8925
      3437 8870 3400 8872
TIME...MOT...LOC 0247Z 253DEG 33KT 3405 8918 

$$

SGW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Apr 7, 9:35 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 7, 9:35 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
935 PM CDT Wed Apr 7 2021

.DISCUSSION...

Upper low is tracking into western MO with a cold front stretching
from north central AR into the Arklatex. A large area of showers
with embedded thunderstorms located within a pre-frontal trough
stretches roughly N-S across West TN and North MS. A few bowing
segments produced some isolated damaging winds in eastern AR
earlier this evening otherwise heavy rain has been the main impact
so far. It seems that the convection has out run the best deep
layer shear which is still located across central Arkansas. As a
result wind fields are not all that strong across West TN and
North MS. Mid level lapse rates are also marginal at best. Any
strong winds will need to be generated from downbursts associated
with precip loading and since there isn't really the instability
to support strong updrafts and deep convection the threat for
severe weather is diminishing with this initial round of
convection. Main threat with this initial round is heavy rain,
isolated flash flooding and some gusty winds.

Back to the west...seeing some redevelopment along the front from
eastern to central Arkansas but with the lack of instability this
activity is struggling. The latest CAMS and WoFS indicate that the
activity will continue to struggle.

Some hi-res models, including the WoFS, are showing some of the
convection across west-central MS pushing into NE MS after
midnight. The instability is not great but the deep layer shear
does start to increase across that area around midnight so this
could aid in storm organization and strengthening. Confidence in
this occurring is not great but we certainly need to keep an eye
out for the possibility.

SJM

&&

PREV DISCUSSION... /issued 324 PM CDT Wed Apr 7 2021/

Currently...A potent upper low is tracking across eastern Kansas
with a front extending south into the Arklatex. As strong lift
spreads across the front and warm sector thunderstorms are quickly
developing. Latest mesoanalysis indicates 750-1000 J/KG MLCAPE
across the Delta with mid level lapse rates over 7 C/KM. As a
result the scattered storms developing across central AR, ahead of
the main line, may contain some large hail. This large hail
threat may reach east Arkansas over the next hour or so.

The more significant severe weather threat will move in after 4
pm. The evolution of the convection this afternoon into tonight
will be messy. Latest CAMS depict this initial activity of
separate lines and clusters eventually merging and forming one
main QLCS by the time it arrives at the MS River. This QLCS will
have bowing segments and perhaps some embedded supercell
structures. Deep layer shear will increase later this afternoon
into the evening as the front approaches and the low level jet
increases. 0-3 km helicity values will top 250 m2/s2. Instability
will naturally peak this afternoon and gradually wane this
evening. Should still be enough instability to maintain a severe
weather threat well into the overnight. All modes of severe
weather are possible along with heavy rainfall and some isolated
flash flooding. Damaging winds are the main threat with a few
tornadoes possible. The best chance for tornadoes will be south
and west of a JBR-MEM-UOX line where the best instability is
overlaid with decent shear. The main QLCS should accelerate ahead
of the front reaching the TN River and the AL line around
midnight. Another fairly robust line is expected to develop along
the front itself after midnight east of the MS River. This
activity will reach the TN River and AL border by around 5 am. Not
sure if this second round will be severe. There may some instability
left to tap across north MS so there is at least some potential.
At the very least it will bring another round of heavy rain and
lightning.

The front and precip push east by sunrise Thursday as the dry
slot pushes in south of the deep upper low moving into the middle
MS Valley. Expect a dry, mild and breezy day with some clouds
pushing across northern areas. The next system begins to impact
the area Friday as another upper low drops into KS. Meanwhile a
strong push of moisture from the gulf heads into the Mid-South. A
leading midlevel shortwave in SW flow aloft will kick off
widespread showers and thunderstorms across the Mid-South starting
Friday afternoon continuing into Friday night. Right now heavy
rainfall looks pretty certain. The details of the severe weather
threat still need to be worked out since it will depend on how far
north the warm sector pushes, the track of the shortwave and
placement of the heavy rain. Right now the best severe threat
appears to be south of the Mid-South but we will continue to
monitor. The rain threat continues through Saturday morning before
some clearing and dry weather return starting Saturday afternoon
into early next week with seasonably mild temps.

Low confidence in the forecast next week with fast moving zonal
flow. Can't really rule out rain chances Monday and Tuesday though
more likely toward midweek.

SJM

&&

.AVIATION...

Showers and thunderstorms are roughly congealing into a line
along the MS River attm. Expect this line to move across the
remainder of the forecast areas by midnight. Additional
development is expected along the approaching cold front now
moving across western AR. Generally expect ocnl MVFR cigs/IFR
vsbys in TSRAs this evening west into the overnight east. VFR
conds will return later tonight and continue through the period.
Gusty south winds will shift to west/southwest overnight and
diminish some then increase and become gusty by mid-morning
Thursday.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 7, 7:05 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
705 PM CDT Wed Apr 7 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-090215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
705 PM CDT Wed Apr 7 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible across the Mid-
South tonight. Damaging winds, tornadoes, and large hail will be
the main threats from the storms. Locally heavy rainfall will also
be possible which may lead to flash flooding. Best chances for
severe storms will occur across East-Central Arkansas and
Northwest Mississippi.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible Friday Night into
Saturday across the Mid-South. Damaging winds and tornadoes will
be the main threats. Locally heavy rainfall may also occur which
may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again Friday Night
into Saturday.

SJM

In the hours before

Special weather statement, Apr 7, 8:09 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CDT Wed Apr 7 2021

ARZ009-018-026-028-MOZ113-115-080200-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
809 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Southeastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...

At 808 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Cardwell, or 7
miles east of Paragould, moving east at 30 mph.

People in southeastern Greene...northeastern Craighead...northwestern
Mississippi...southeastern Clay...southwestern Pemiscot and southern
Dunklin Counties should monitor this storm closely.

LAT...LON 3583 9046 3589 9065 3607 9062 3634 9006
      3619 8994 3598 8993
TIME...MOT...LOC 0108Z 247DEG 28KT 3603 9039

MJH
Local storm report, Apr 7, 8:19 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
819 PM CDT WED APR 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 SW TYRONZA            35.48N  90.37W
04/07/2021                   POINSETT           AR   TRAINED SPOTTER

            2 CENTER PIVOTS DAMAGED ON LARGE IRRIGATION EQUIPMENT
            BETWEEN INTERSTATE 555 AND HGWY 322.

&&
Local storm report, Apr 7, 8:32 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
832 PM CDT WED APR 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      COLDWATER               34.69N  89.98W
04/07/2021                   TATE               MS   AMATEUR RADIO

            HIGHWAY 51 IN COLDWATER FLOODED OVER ALL 4 LANES 6 TO 8
            INCHES DEEP.

&&
Special weather statement, Apr 7, 9:15 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
915 PM CDT Wed Apr 7 2021

ARZ026-027-080245-
Poinsett AR-Craighead AR-
915 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...
Central Craighead County in eastern Arkansas...

At 915 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Greenfield, or near Jonesboro, moving northeast at
45 mph.

People in northwestern Poinsett and central Craighead Counties should
monitor this storm closely.

LAT...LON 3584 9081 3597 9048 3597 9039 3599 9039
      3576 9030 3559 9088
TIME...MOT...LOC 0215Z 241DEG 38KT 3573 9070
Special weather statement, Apr 7, 9:20 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
920 PM CDT Wed Apr 7 2021

MSZ013-015-016-022-023-080245-
Lafayette MS-Pontotoc MS-Lee MS-Calhoun MS-Chickasaw MS-
920 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Western Lee County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Northern Chickasaw County in northeastern Mississippi...

At 920 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Banner, or 16 miles southeast of Water Valley,
moving east at 65 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Lafayette...Pontotoc...western Lee...northern
Calhoun and northern Chickasaw Counties should monitor this storm
closely.

LAT...LON 3399 8951 3426 8940 3438 8893 3436 8893
      3436 8883 3439 8882 3443 8872 3400 8872
      3387 8951
TIME...MOT...LOC 0220Z 249DEG 56KT 3407 8936

SGW
Special weather statement, Apr 7, 9:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
947 PM CDT Wed Apr 7 2021

MSZ015-016-022-023-080315-
Pontotoc MS-Lee MS-Calhoun MS-Chickasaw MS-
947 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Northeastern Calhoun County in northeastern Mississippi...
Northern Chickasaw County in northeastern Mississippi...

At 947 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located 9 miles west of Houlka, or 14 miles northwest of Houston,
moving east at 35 mph.

People in Pontotoc...southwestern Lee...northeastern Calhoun and
northern Chickasaw Counties should monitor this storm closely.

LAT...LON 3392 8926 3416 8927 3416 8925 3426 8925
      3437 8870 3400 8872
TIME...MOT...LOC 0247Z 253DEG 33KT 3405 8918

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:23 PM CDTAreal Flood AdvisoryMEGDeSoto2 hr
Apr 7, 7:24 PM CDTSpecial Weather StatementMEGMarshall36 min
Apr 7, 7:59 PM CDTSpecial Weather StatementMEGCoahoma, Tunica31 min
Apr 7, 8:21 PM CDTAreal Flood AdvisoryMEGCoahoma, DeSoto, Panola, Quitman, Tate, Tunica91 min
Apr 7, 9:20 PM CDTSpecial Weather StatementMEGCalhoun, Pontotoc25 min
Apr 7, 10:39 PM CDTSpecial Weather StatementMEGCalhoun36 min
Apr 7, 11:07 PM CDTSpecial Weather StatementMEGChickasaw23 min
Apr 7, 11:20 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw25 min
Apr 7, 11:40 PM CDTSpecial Weather StatementMEGMonroe35 min
Apr 8, 2:41 AM CDTSpecial Weather StatementMEGChickasaw34 min
Apr 8, 2:59 AM CDTSpecial Weather StatementMEGLee31 min
Apr 8, 3:17 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lee, Monroe, Pontotoc3 hr
Apr 8, 3:31 AM CDTSpecial Weather StatementMEGMonroe29 min
Apr 8, 3:54 AM CDTSpecial Weather StatementMEGItawamba36 min
Apr 8, 3:56 AM CDTTornado WarningMEGItawamba49 min
Apr 8, 11:49 AM CDTRiver Flood WarningMEGMonroe5 days
Apr 8, 11:57 AM CDTRiver Flood WarningMEGMonroe71 hr
Apr 8, 12:08 PM CDTRiver Flood WarningMEGLowndes, Monroe6 days
Apr 7, 7:21 PM CDTAreal Flood AdvisoryMEGLauderdale, Tipton2 hr
Apr 7, 8:03 PM CDTAreal Flood AdvisoryMEGDyer, Haywood, Lauderdale, Tipton108 min
Apr 7, 8:20 PM CDTSevere Thunderstorm WarningMEGClay, Greene25 min
Apr 7, 9:15 PM CDTSpecial Weather StatementMEGCraighead30 min
Apr 7, 8:09 PM CDTSpecial Weather StatementMEGDunklin51 min
Apr 7, 8:44 PM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot31 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.